Cytotoxic drug-induced lung injury

Linda S. Snyder, Marshall I. Hertz

Research output: Contribution to journalArticlepeer-review

Abstract

Cytotoxic drug-induced pulmonary disease is a major cause of morbidity and mortality in immunocompromised patients. It is estimated that 20% of all patients receiving cytotoxic drugs will develop a symptomatic pulmonary reaction. Therefore, the possibility of a toxic drug reaction must be considered in all patients developing pulmonary disease during or following treatment with these agents. Clinical manifestations of lung toxicity are nonspecific and parallel the signs and symptoms of diffuse lung infection and malignant disease in the chest. For this reason, the diagnosis of cytotoxic drug-induced lung damage is one of exclusion of the various opportunistic infections that afflict this patient population. This typically requires careful microbiologic studies of bronchoalveolar lavage (BAL) samples and lung tissue. The diagnosis of cytotoxic drug-induced lung injury is often vexing. In the future, (BAL) may assume a more prominent diagnostic role and suggest insights into the pathogenesis of this entity.

Original languageEnglish (US)
Pages (from-to)217-228
Number of pages12
JournalSeminars in Respiratory Infections
Volume3
Issue number3
StatePublished - Sep 1988

Cite this